Jerusalem Homeopathy Clinic

Vera Resnick-Weisz, DHom Med (Lic), IHM. Classical Homoeopathy. Local and online homoeopathic treatment available

Statins and Pneumonia and…and…

A new San Francisco study suggests that those who take statins for high cholesterol may be at increased risk for pneumonia.  I’ve taken the following excerpts from the write-up on Medpage by John Gever, senior editor:

“SAN FRANCISCO — Pneumonia in a large Texas community served by the military health system was more common among people on statin therapy, researchers said here.

“The findings, which run counter to a number of earlier observational studies suggesting that statins protect against pneumonia and other infections, emerged from a retrospective study of active military personnel and their families in the vicinity of San Antonio and were reported by Kelly Daniels, PharmD, of the University of Texas in Austin…

“In the current study, Daniels and colleagues sought to test the hypothesized effect in people served by the San Antonio Military Market, a network of healthcare facilities for active-duty personnel and their spouses and children.

“They examined data on nearly 68,000 people who had at least one healthcare visit and one statin prescription from 2003 to 2005, and for whom subsequent medical records were available through fiscal 2009…

“Contrary to the researchers’ expectations, statin users had substantially higher rates… of infections during follow-up:  12.4% of statin users versus 5% of nonusers were diagnosed with pneumonia…”

Statins are hailed as a godsend and lifesaver, but anyone taking the trouble to read the leaflet and the side effects – even if they don’t get as far as googling studies on proven positive results for statins – has to start questioning.

Let’s just take a look at Lipitor, (atorvastatin), often prescribed in Israel.  Apart from a prohibition on grapefruit juice while taking and a long list of contraindications, there is a long list of “rare” possible side effects.  One side effect I saw recently in an acquaintance was muscle damage.  Although he was told, and clarified with his doctor that he was experiencing irreversible muscle damage, the doctor recommended continuing the drug anyway and the patient accepted these strange instructions.

One of the many websites presenting side effects for Lipitor states it thus:

“This medicine may rarely have side effects on the muscles that may very rarely progress to cause kidney problems. For this reason you should inform your doctor immediately if you experience any muscular symptoms while taking this medicine, for example muscle pain, tenderness, cramps, or weakness, particularly if you also have a fever or feel generally unwell. Your doctor may need to check for side effects on the muscles by taking a blood test to measure the level of a compound called creatinine kinase in your blood. If this is the case, the test should not be done following strenuous exercise.”

In addition, the following is excerpted from a Public Assessment Report for the UK Medical and Healthcare products Regulatory Authority (MHRA).  Brief glossary of medical jargon:

Myopathy = muscle disease

Rhabdomyolysis = A condition in which skeletal muscle is broken down, releasing muscle enzymes and electrolytes from inside the muscle cells. Risks of rhabdomyolysis include muscle breakdown and kidney failure because the cellular component myo-globin is toxic to the kidneys.

And a simple Google search using the words “statins cause” gives the following first page result:

So I would say that if you are being prescribed statins and you don’t want to accept the blindfold (see my post on this) – you have some research to do.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Information

This entry was posted on September 20, 2012 by in Conventional Medicine, General, Patients and Public, Practitioners, Students and tagged , , .
%d bloggers like this: